Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 8, 2000
Question from California, USA:
I have a 22 month old boy who is having drastic highs and lows between breakfast and lunch. He takes Humalog and NPH at the 7:45 am shot, after breakfast. His waking numbers are fine (sometimes high), but then, if I check him at his 9:30 am snack, he is always over 400mg/dl (22.2 mmol/L), but then, by lunch, he will be down to 100 mg/dl (5.6 mmol/L) or less. I discussed this with my doctor and we decided his NPH was kicking in early. We lowered the dose and added a shot at lunch of 1.0 unit of NPH to make up for that. However, it seems like no matter how much I raise the Humalog to combat those high numbers after breakfast, it never helps. He is now getting between 3.0-5.0 units of Humalog (sliding scale) and 4.0 units NPH at breakfast. It seems unusual that he would take more Humalog than NPH. I don't want to keep raising the Humalog if it is not working. Any ideas? Also, I was considering giving the NPH at his AM snack instead, so we wouldn't have the lows. Do people do that? And how would that affect his after lunch number?
It is difficult to comment without knowing a good deal more about the problem which you describe. For example whether your son gets a second dose of insulin at night and whether this is a recent or a longstanding issue. However, dealing only with what is happening between breakfast and lunch, I have to say that I don’t think that there has been a problem with the NPH. That it should be beginning to be effective in four hours is certainly within normal limits, and I would not consider a blood glucose of 100 mg/dl (5.6 mmol/L) ‘low’. What strikes me is that after what looks like a conventional dose of Humalog at 7.45 am after breakfast, he regularly has blood sugars around 400 mg/dl (22.2 mmol/L) an hour and three quarters later. This suggests that the Humalog is not working. Assuming that it is mixed just before the injection, the presence of NPH in the same syringe should not make any difference even if it were from another brand. This leaves the possibility that there has been some inadvertent change in the technique of drawing up the insulins. It might be worth checking this with either your nurse educator or in Chapter 5 of Understanding Insulin-Dependent Diabetes by H.�Peter�Chase, �M.D. which you can download without charge at www.uchsc.edu/misc/diabetes/UIDDM.html.
Finally, it might be that this particular vial of insulin has been accidentally deactivated in any of a variety of ways. What you might try would be to give the lispro after breakfast and then to delay the NPH until 9.30 am. This should give you a more precise idea as to whether the problem involved the Humalog component.